Hail, Roseau
- When
- July 11, 6:10 AM CST
- Where
- Roseau County, Warroad
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.900, -95.320
An area of surface low pressure near Bismarck (ND) on the morning of the 11th moved to near Grand Forks (ND) by early afternoon, then moved to near Winnipeg in the evening. As it did so, a warm front lifted north ahead of the low and a cold front trailed behind the low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure near Bismarck (ND) on the morning of the 11th moved to near Grand Forks (ND) by early afternoon, then moved to near Winnipeg in the evening. As it did so, a warm front lifted north ahead of the low and a cold front trailed behind the low. Thunderstorms formed along both boundaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 1:25 AM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 AM CDT FRI JUL 11 2008
.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTION AND TEMPERATURES. MODELS
APPEAR IN GOOD AGREEMENT. GFS A LITTLE CLOSER WITH SURFACE FEATURES
SO WILL USE FOR DETAILS.
IN NEAR TERM CONVECTION ASSOCIATED WITH ELEVATED BOUNDARY WILL
LIKELY BE ONGOING AND WILL ADJUST POPS PRIOR TO FORECAST ISSUANCE.
FOR REMAINDER OF DAY MAIN ISSUE WILL BE TIMING OF CONVECTION WITH
COLD FRONT WHICH SWEEPS ACROSS FA. STRONG CAPPING WILL PRECLUDE
FROPA WITH +12-14C AIR. BOUNDARY REACHES VALLEY REGION AROUND 18Z
AND ACCELERATES ACROSS WESTERN MN DURING THE AFTERNOON. STRONG MID
LEVEL COOLING ARRIVES BETWEEN 18-21Z FROM NAM20 AND WILL USE THIS
TIMING FOR ONSET OF CONVECTION...LIKELY JUST EAST OF VALLEY. WITH
CONVECTIVE PARAMETERS SUCH AS THEY ARE WE COULD GO SEVERE QUICK AND
WILL MENTION POTENTIAL EAST OF VALLEY. WITH SURFACE LOW/TRIPLY POINT
OVER FAR NW MN WILL ALSO SEE POTENTIAL FOR TORNADOES IN ADDITION TO
BIG HAIL AND WIND. WITH THERMAL RIDGE CROSSING FA WILL HOT AND MUGGY
FROM VALLEY EAST. POST FRONTAL WIND WILL ALSO BE AN ISSUE OVER
WESTERN COUNTIES THIS AFTERNOON. ADIABATIC LAYER RISES TO ABOUT 800
MB WITH 40KTS TO MIX. WILL ISSUE WIND ADVISORY FOR COUNTIES WEST OF
VALLEY FROM 18Z TO AROUND 00Z.
WITH FRONTAL PASSAGE AIR MASS GREATLY STABILIZES AND DRIES. WILL
KEEP A SLIGHT CHANCE BUFFER OVER FAR EAST AND NORTH. WILL BE QUITE A
BIT COOLER AND LESS HUMID.
ON SATURDAY LOW LEVEL RH WRAPS AROUND DEPARTING LOW AND WITH
CONVECTIVE TEMPERATURES IN THE MID 60S TO AROUND 70 AND COLD POOL
WILL LIKELY SEE SOME LATE AM OR AFTERNOON SHRA. AIR MASS MARGINALLY
UNSTABLE IN THE AFTERNOON BUT MAY SEE A RUMBLE. WILL ALSO BE A
BREEZY TO WINDY DAY AND WOULD NOT BE SURPRISED TO SEE ANOTHER WIND
ADVISORY OVER PARTS OF THE REGION.
SUNDAY LOOKS WARMER AS 850MB TEMPERATURES RECOVER ABOUT 4C. WILL
LIKELY SEE AFTERNOON CU BUT SHOULD STILL SEE RESPECTABLE RECOVER AND
WILL LEAN TEMPERATURES TOWARDS WARMER MAV GUIDANCE.
THERMAL COLUMN RECOVERS FOR BACK TO ABOVE AVERAGE TEMPERATURES EARLY
NEXT WEEK AHEAD OF NEXT WAVE/COLD FRONT TUESDAY. THIS HANDLED WELL
BY ONGOING FORECAST SO NO CHANGES TO LONGER RANGES.
&&
.AVIATION...
EXPECT PRIMARILY VFR CONDITIONS WITH ISOLD MVFR CIGS/VSBY IN
STRONGER STORMS THIS AFTERNOON EAST OF VALLEY. WILL GET REAL WINDY
WEST OF VALLEY THIS AFTERNOON HENCE WIND ADVISORY WILL BE IN
EFFECT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NDZ006-007-014-015-024-026-028-038-049-052-054.
MN...NONE.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 422 AM CDT FRI JUL 11 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 422 AM CDT FRI JUL 11 2008 ...A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON JUST EAST OF THE RED RIVER VALLEY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING MAINLY ALONG THE INTERNATIONAL BORDER AND ACROSS PORTIONS OF WEST CENTRAL MINNESOTA. AN ISOLATED STORM COULD APPROACH SEVERE LIMITS EARLY THIS MORNING. BY LATE AFTERNOON STRONGER THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP. THE FAVORED LOCATION WILL BE ALONG AND EAST OF A LINE FROM ROSEAU TO THIEF RIVER FALLS AND FERGUS FALLS. THERE IS THE POTENTIAL FOR ISOLATED TORNADOES OVER FAR NORTHWEST MINNESOTA THIS AFTERNOON. OTHERWISE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD. THE STORMS ARE EXPECTED TO SHIFT EAST OF THE AREA BY 7PM CDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY WITH PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON. VOELKER
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
202 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL WAHPETON 46.27N 96.61W
07/10/2008 E1.00 INCH RICHLAND ND LAW ENFORCEMENT
&&
CORRECTED TIME OF HAIL TO 1018 PM. PREVIOUS REPORT HAD TIME REPORT
RECEIVED.
MEWENSThe Fargo/Grand Forks radar (KMVX), 213 km away, was scanning. The volume nearest the first event began at 12:12 UTC.
16 hail, 7 tornado, 4 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.
The wind gust was measured by the Baudette Airport ASOS.
Lots of dime to penny size hail fell.
A large diameter pine tree was snapped off near the ground.
Multiple funnel cloud reports were received by the Norman County dispatch office.
A brief touchdown was noted in an open field.
This tornado was observed moving across highway 59 and lifting about 4 miles north-northeast of Waubun. The tornado appeared to pass just south of the Mahnomen County airport.
A brief touchdown was observed between Rose Lake and Scalp Lake.
This tornado tracked to the north-northeast for about 16 miles and lifted about 3 miles south-southwest of Lengby, or near Sugar Bowl Lake. Numerous trees and power poles were snapped along the path. Farm sheds were blown down and hay wagons flipped. The damage path was around 250 yards wide where it crossed county road 122 about 2 miles east of Beaulieu. Peak winds were estimated at 115 mph.
A funnel cloud was observed passing over Frazee and continuing to the east-northeast of town.
This tornado touched down intermittently along a roughly 10 mile track to about 3 miles west-northwest of Wolf Lake. Several large trees were blown over or snapped off at points along the track. Peak winds were estimated at 80 mph.
Irrigation system center pivots, trees, and power poles were heavily damaged in a roughly 2 mile path to about 7 miles north-northwest of Perham. A metal grain bin was blown down along with a small silo and several smaller farm buildings. Peak winds were estimated at around 105 mph.
Several large tree branches were blown down along with heavy rain and pea sized hail.
Several large tree branches were also blown down.
Several large trees were snapped off or blown over along a roughly one mile path.
Trees were blown onto power lines and a boat was flipped on Lake Andrusia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126727, 126680, 126681, 126682, 126683, 126684, 126734, 126739, 126757, 126689, 126690, 126691, 126692, 126762, 126698, 126764, 126704, 126768, 126769, 126770, 126706, 126836, 126837, 126708, 126714, 126716, 126717, 126719, 126720, 126723.